Heavy Snow, Wilkin
- When
- March 9, 6:00 AM CST to March 10, 6:00 AM CST
- Where
- Wilkin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
A Colorado Low moved into Kansas on Saturday morning, March 9th. An inverted trough extended northward from the low into the Red River Valley.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A Colorado Low moved into Kansas on Saturday morning, March 9th. An inverted trough extended northward from the low into the Red River Valley. Temperatures were mild for early in the day, generally ranging in the 20s. Dew points were also in the 20s, so decent moisture was in place. By the afternoon of the 9th, a cold front began to push into eastern North Dakota. However, ahead of the front, temperatures had risen into the upper 20s to low 30s. The cold front swept through the rest of the area by the evening into the early morning hours of the 10th, causing temperatures to slowly fall. However, during most of the event, heavy wet snow fell. Snowfall totals generally ranged from 6 to 16 inches. One of the biggest impacts during the event was collapsing roofs. There were multiple reports of roof collapses around the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 9, 4:15 AM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
415 AM CST Sat Mar 9 2019
.SHORT TERM...(Today and tonight)
Issued at 414 AM CST Sat Mar 9 2019
Water vapor loop indicated an upper level trough from NM to eastern
MT. Upper trough will rotate to a negative tilt into the western
Great Lakes by 12Z Sun. Good height falls occur with the southern
end of the trough over the Central Plains and Great Lake states.
Respectable surface low develops and move to our south and east.
Good pressure gradient across the area but not that much to mix down
or transport down. 25 to 27kts to mix down. So toned down on the
winds for today and tonight. Removed freezing drizzle from the
forecast for this morning.
Fair amount of snow is expected with the system. Could be a band of
better than 12 inches of snow. The GFS places heavy band over the MN
side of the Red River while the NAM was on the ND side.
Warnings remain in effect with little if any change to the
forecast.
.LONG TERM...(Sunday through Friday)
Issued at 414 AM CST Sat Mar 9 2019
Sunday and Monday...The snow event will be winding down during the
first part of the day on Sunday, with snow exiting to the east and
blowing snow slowly diminishing as the pressure gradient relaxes.
Monday will be quiet as an upper ridge briefly builds over the
region, with surface high pressure. Temperatures will be knocked
back a bit from their warm up on Saturday, with highs in the
teens and 20s and lows in the single digits.
Tuesday through Thursday...The upper flow quickly turns back to the
southwest with south winds and good moisture return. A lead
shortwave will bring in some precip Tuesday, but the models are in
decent agreement with the highest QPF amounts Wednesday into
Thursday as the main upper low lifts from the Central Plains into
the Upper Midwest. There has been a trend to track slightly eastward
and bring heaviest QPF amounts into west central MN, but entire CWA
looks to get some precip for the middle of the week. There is quite
a bit of warm air coming in ahead of the main low Tuesday and
Wednesday, with model soundings showing mostly rain with a bit of
FZRA/sleet possible in our southeastern counties, with cooler column
further northwest. Included some temps aloft into Tuesday night and
Wednesday which brings more mixed precip into the CWA. Still a lot
of uncertainty with exact precip type but want to indicate a wet,
sloppy mess. Thursday the winds shift back to the north and colder
air coming down will switch precip type over to all snow, and with
increasing north winds and cold air advection there will be some
blowing potential, although how much is uncertain at this point.
Will continue to monitor the system closely as it looks to be high
impact.
Friday...The mid-week system moves off to the east and precip tapers
off. Slight variations on a reinforcing shortwave over the western
Dakotas, but good agreement on colder air and temps again well below
seasonal averages.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1135 PM CST Fri Mar 8 2019
Adjusted the timing slightly from the previous set of TAFs, but
for the most part, those still looked good. Once the snow moves
in, still expect the lowest VSBYs and ceilings. As the system
shifts off to the east, the main question is whether there will be
any blowing and drifting snow. Not sure wind speeds will be
strong enough or temperatures will be cold enough for blowing.
Either way, it will still be pretty gusty 00z-06z Saturday night.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 1 PM CDT Sunday for NDZ027>030-038-
039-049-052-053.
Winter Weather Advisory until 7 AM CDT Sunday for NDZ007-008-
014>016-024-026-054.
MN...Winter Storm Warning until 1 PM CDT Sunday for MNZ001>003-027-
029>031-040.
Winter Storm Warning from 9 AM CST this morning to 1 PM CDT
Sunday for MNZ005-006-008-009-013>017-022>024-028-032.
Winter Weather Advisory until 7 AM CDT Sunday for MNZ004-007.
&&
SHORT TERM...JH
LONG TERM...JR
AVIATION...GodonHazardous Weather Outlook National Weather Service Grand Forks ND 456 PM CST Fri Mar 8 2019 MNZ004-007-NDZ006>008-014>016-024-026-054-092300- Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Western Walsh County- 456 PM CST Fri Mar 8 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight Fog, very light snow or possibly a bit of light freezing drizzle are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Snow will continue across the area Saturday and Saturday night. Snowfall amounts will range from 1 to 5 inches. Winds will increase Saturday night into Sunday morning, causing patchy blowing and drifting snow, especially in open country. The snow will finally taper off Sunday afternoon. Another round of snow and winds is possible Tuesday through Thursday of next week. .SPOTTER INFORMATION STATEMENT... Snowfall and visibility reports are appreciated. MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ027>030- 038-039-049-052-053-092300- West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland- 456 PM CST Fri Mar 8 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Fog, very light snow or possibly a bit of light freezing drizzle are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Snow will continue across the area Saturday and Saturday night. Snowfall amounts will range from 6 to 12 inches. Winds will increase Saturday night into Sunday morning, causing patchy blowing and drifting snow, especially in open country. The snow will finally taper off Sunday afternoon. Another round of snow and winds is possible Tuesday through Thursday of next week. .SPOTTER INFORMATION STATEMENT... Snowfall and visibility reports are appreciated.
The national radar mosaic for the moment the first event began.
22 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808153, 808154, 808155, 808156, 808157, 808158, 808159, 808160, 808161, 808162, 808163, 808164, 808165, 808166, 808167, 808168, 808169, 808170, 808171, 808172, 808173, 808174.